BIROn - Birkbeck Institutional Research Online

    Groups with many roots

    Hart, Sarah and Mcveagh, Dan (2020) Groups with many roots. International Journal of Group Theory 9 (4), pp. 261-276. ISSN 2251-7650.

    30780b.pdf - Published Version of Record
    Available under License Creative Commons Attribution.

    Download (260kB) | Preview


    Given a prime $p$, a finite group $G$ and a non-identity element $g$, what is the largest number of $\pth$ roots $g$ can have? We write $\rho_p(G)$, or just $\rho_p$, for the maximum cardinality of the set $\{x \in G: x^p=g\}$, where $g$ ranges over the non-identity elements of $G$. This paper studies groups for which $\rho_p$ is large. If there is an element $g$ of $G$ with more $\pth$ roots than the identity, then we show $\rho_p(G) \leq \rho_p(P)$, where $P$ is any Sylow $p$-subgroup of $G$, meaning that we can often reduce to the case where $G$ is a $p$-group. We show that if $G$ is a regular $p$-group, then $\rho_p(G) \leq \frac{1}{p}$, while if $G$ is a $p$-group of maximal class, then $\rho_p(G) \leq \frac{1}{p} + \frac{1}{p^2}$ (both these bounds are sharp). We classify the groups with high values of $\rho_2$, and give partial results on groups with high values of $\rho_3$.


    Item Type: Article
    School: Birkbeck Faculties and Schools > Faculty of Science > School of Computing and Mathematical Sciences
    Depositing User: Sarah Hart
    Date Deposited: 15 Jun 2020 09:28
    Last Modified: 09 Aug 2023 12:47


    Activity Overview
    6 month trend
    6 month trend

    Additional statistics are available via IRStats2.

    Archive Staff Only (login required)

    Edit/View Item Edit/View Item